News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Need to wean off celexa and add Luvox


 bjb333 - Fri Apr 20, 2007 6:37 am

Hi, I'm a 32 female with OCD. I have been on celexa for 7 years, up until four months ago I was on 40mg, and in the last 4 months I have been upped to 80mg. Unfortunately, the drug has essentially given up on me, so my psychiatrist want to switch me to luvox. Shes has me weaning off of celexa and adding luvox at the same time. So pretty much every monday, I will go down about 20 mg of celexa and up 20 mg of luvox until I am completely off of celexa. From what I've read, this can be dangerous to mix the two due to too much seretonin. Is this an ok process? Is it better to wean completely off of one before starting another? Any help you could provide would be great. Thank you. B.
 psisci - Fri Apr 20, 2007 12:17 pm

Hello,

What your doctor is doing is the most common way to switch from celexa/lexapro to Luvox. There is a a small risk of inducing serotonin syndrome-like effects when two SSRIs are taken simultaneously, but being as you are decreasing one as you increase the other, the risk is minimal. Where you can run into problems is when you mix an SSRI like Luvox with another type of antidepressant like an MAOI or tricyclic. Also, ask you doctor about minimizing your caffeine intake while on Luvox, as it may interfere with the metabolism of caffeine.

Good luck!
 bjb333 - Fri Apr 20, 2007 12:45 pm

Thank you for getting back to me, that was helpful to read. I honestly thought you shouldn't taken both at the same time, but it's good to hear that this will work. Are you in the field or do you also struggle with OCD?

She actually didn't tell me about caffeine issues. I drink coffee regularly. She told me to be careful of grapefruit and that was it. Does it cause stomach issues?

Also, she said it was up to me to determine how quickly I wanted to wean off the celexa. She has me lowering by this schedule:

80mg celexa currently
60mg celexa/ 25mg luvox
40mg celexa/ 50mg luvox
20mg celexa/ 75mg luvox
10mg celexa/ 100mg luvox
5mg celexa/ 100mg luvox
100 mg luvox

I was thinking about doing each step in weekly increments - so every Monday. Since I've been on celexa for 7 years, I don't know if that will be too fast, but I figured since I was replacing it with luvox, I might not have withdrawl symptoms?? Thoughts?

Thanks again for your response, really helpful!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here